Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 22, 2020, 3:39 PM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2020, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 22, 2020, 4:19 PM EDT
- In force
- 40 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WUUS51 KBOX 221939
SVRBOX
CTC013-015-222045-
/O.NEW.KBOX.SV.W.0026.200622T1939Z-200622T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
339 PM EDT Mon Jun 22 2020
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southwestern Windham County in northern Connecticut...
East central Tolland County in northern Connecticut...
* Until 445 PM EDT.
* At 339 PM EDT, a severe thunderstorm was located over Willimantic,
or near Windham, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect wind damage to trees and power lines. Minor hail
damage to vehicles is possible.
* Locations impacted include...
Mansfield, Windham, Willimantic, Chaplin and Scotland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4175 7227 4179 7218 4171 7208 4168 7220
TIME...MOT...LOC 1939Z 145DEG 14KT 4175 7220
HAIL...1.00IN
WIND...60MPH
$$
BW1 follow-up statement
365
WWUS51 KBOX 222019
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
419 PM EDT Mon Jun 22 2020
CTC013-015-222028-
/O.CAN.KBOX.SV.W.0026.000000T0000Z-200622T2045Z/
Windham CT-Tolland CT-
419 PM EDT Mon Jun 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINDHAM AND EAST
CENTRAL TOLLAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4175 7227 4179 7218 4171 7208 4168 7220
TIME...MOT...LOC 2016Z 145DEG 14KT 4188 7232
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:03 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 22, 2:03 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 203 PM EDT Mon Jun 22 2020 .SYNOPSIS... We continue to expect above normal temperatures for the start of this work week. Similar to this weekend, isolated afternoon showers or thunderstorms are expected. A cold front passes through the area during late Wednesday into early Thursday, which may bring a better chance for some rainfall. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 2 PM update... Isolated showers/t-storms have developed across eastern CT and adjacent areas of MA and western RI along differential heating boundaries leftover from morning stratus. Hi-res guidance handling this fairly well overall and continue to focus any isolated convective activity this afternoon in this general area out to the Berkshires. Stratus lifting to strato-cu in central/eastern MA, but lingering stratus over the ocean will occasionally impact the Cape/Islands Lowered temps further across east coastal MA where sea breezes will hold temps in the lower 70s, warming into 80s a bit further to west. Warmest temps in the CT valley where 90-95 expected. Previous discussion... Stratus and patchy fog continues across much of eastern/central MA but late June sun is going to work and starting to see breaks developing and erosion on the edge of the stratus deck. This trend will continue with clouds giving way to sunshine. Exception will be across Cape/Islands where circulation around ocean storm will likely result in more cloud than sun. The main forecast issue for this afternoon is the potential for isolated t-storms developing. Very weak forcing so subtle convergence from differential heating boundaries left from current stratus will likely be a focus. Hi-res guidance targeting this area from eastern CT/RI into central MA which is on the edge of the stratus. Will also have to watch areas along sea breeze boundaries and over the higher terrain in the west. Wind field is extremely weak with mostly under 10 kt through 500 mb so heavy rainfall and localized flooding will be the main risk. Sea breezes will keep coastal areas cooler today, especially along east coastal MA with highs mostly in the 70s. Lowered temps here. Otherwise highs in the 80s, but 90-95 degrees in the CT valley where most sunshine and warm start to the morning. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Tonight... Any thunderstorms that developed during the day would quickly diminish with the loss of diurnal heating. With the wind field remaining weak for much of the night, expect another round of fog to develop along the immediate south coast as well as the Cape and Islands. In addition, fog prone areas like the CT River valley should also see patchy fog development. And again, expect another mild and muggy night with lows in the 60s. The main difference from previous nights, however, is the expected development of a 850mb jet in response to an upper level ridge building into the area. If the low level jet strengthens earlier, then development of fog would be less widespread. Tuesday... Tuesday looks to be almost a repeat of Monday given that we still have the same air mass in place. The closed upper low moves further offshore, allowing an upper level ridge to build further eastwards. The wind fields look a tad stronger than on Monday, with a 15 to 25 kt 850mb southwest jet developing. This should help limit or even suppress sea breeze development on the Eastern MA coast. With deep mixing up to 800mb and 850mb temperatures of +16 to +19C and mostly sunny skies expected, have gone with the warmest guidance to yield widespread 90s for afternoon highs. CT River valley and Northeast MA could even make a run for the mid 90s due to compressional heating effect from downsloping winds. And like Monday, expect scattered showers and thunderstorm in the afternoon with localized brief heavy downpours possible. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Highlights... * Cold front late Wednesday/early Thursday brings better chances for showers and thunderstorms, though timing is still unclear. * Still warm Friday into next weekend but with noticeably lower humidity levels Friday into Saturday, before increasing again Sunday. Details... Interesting mid level pattern through most of this week, and a fairly stable one as well. A persistent mid level cutoff is expected linger south of James Bay through Friday, before finally drifting east next weekend. This will maintain a generally steady S to SW flow across southern New England. In turn, this will mean above normal temperatures and humidity through most of this week. Some signs for noticeably lower humidity sometime Friday into Saturday, before increasing again Sunday. Much like the past few days, there will be a risk of isolated to scattered showers and thunderstorms just about every afternoon. An approaching cold front Wednesday into Thursday should mean a greater risk for more widespread showers and thunderstorms. Some question as to whether or not this front will stall somewhere in our region Friday. Even if this front does push offshore, our region should be closer to a mid level cold pool moving mostly across northern New England. That should still mean a risk for some showers and thunderstorms towards next weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. Through tonight...Moderate confidence. IFR/LIFR stratus and patchy fog will redevelop over the Cape/Islands by this evening and spread inland across portions of eastern MA/RI during tonight. The areal extent of stratus is uncertain with highest confidence across Cape/Islands and south coast. Tuesday...High confidence. IFR stratus will erode and become VFR by late morning. Isolated t-storms possible in western MA/CT. S winds 10-15 kt. Tuesday night...Moderate confidence. IFR stratus and fog likely redeveloping along the south coast and Cape/Islands, but not certain how far north lower conditions will get. May remain VFR away from the coast. KBOS Terminal...Moderate confidence in TAF. May see MVFR/IFR cigs redevelop later tonight but not certain. KBDL Terminal...High confidence in TAF. Outlook /Tuesday Night through Friday/... Tuesday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA, isolated TSRA. Patchy BR. Wednesday: VFR. Breezy. Chance SHRA, isolated TSRA. Wednesday Night: VFR. Slight chance SHRA, isolated TSRA. Thursday: VFR. Slight chance SHRA. Thursday Night: VFR. Slight chance SHRA, isolated TSRA. Friday: VFR. Slight chance SHRA. && .MARINE... Light SW winds of 5 to 10 kts and tranquil seas of below 4 ft prevail. Main issue will reduced vsby in late night/early morning fog. Outlook /Tuesday Night through Friday/... Tuesday Night: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. Patchy fog. Wednesday: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers, isolated thunderstorms, patchy fog. Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight chance of rain showers, isolated thunderstorms. Thursday: Winds less than 25 kt. Areas of seas approaching 5 ft. Thursday Night: Winds less than 25 kt. Areas of seas approaching 5 ft. Slight chance of rain showers, isolated thunderstorms. Friday: Winds less than 25 kt. Seas locally approaching 5 ft. Slight chance of rain showers. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Belk/Chai NEAR TERM...KJC SHORT TERM...Chai LONG TERM...Belk AVIATION...Belk/KJC MARINE...Belk/Chai
Hazardous weather outlook, Jun 22, 4:22 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 AM EDT Mon Jun 22 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-230830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 AM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-230830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 22, 3:35 PM EDT, 4 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 335 PM EDT Mon Jun 22 2020 CTZ003-004-222015- Tolland CT-Windham CT- 335 PM EDT Mon Jun 22 2020 ...STRONG THUNDERSTORM OVER NORTHEAST CONNECTICUT... At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over Windham, moving northeast at 10 mph. Winds in excess of 40 mph and heavy downpours will accompany this storm. Locations impacted include... Mansfield, Windham, Plainfield, Willimantic, Killingly, Brooklyn, Woodstock, Canterbury, Ashford, Pomfret, Sterling, Chaplin, Hampton, Eastford and Scotland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4176 7226 4193 7198 4170 7182 4166 7216 TIME...MOT...LOC 1933Z 244DEG 8KT 4173 7216 KJC
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:35 PM EDT | Special Weather Statement | BOX | 40 min | |
| Jun 22, 4:18 PM EDT | Special Weather Statement | BOX | 42 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.